Alert archive / North Carolina / Gale Warnings in 2020

Gale Warning 13, NWS Wilmington, NC

September 20, 2020

NWS Wilmington, NC issued this gale warning at Sep 20, 2020, 3:08 AM EDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2020, 3:08 AM EDT (07:08 UTC)
Expired
Sep 21, 2020, 1:00 PM EDT
In force
34 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

749 
WHUS72 KILM 200708
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
308 AM EDT Sun Sep 20 2020

AMZ250-252-254-256-202000-
/O.UPG.KILM.SC.Y.0063.000000T0000Z-200920T2300Z/
/O.NEW.KILM.GL.W.0013.200920T0708Z-200921T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
308 AM EDT Sun Sep 20 2020

...GALE WARNING IN EFFECT UNTIL 1 PM EDT MONDAY...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 35 kt and 
  seas 7 to 10 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 1 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
4 follow-up statements
429 
WHUS72 KILM 201852
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
252 PM EDT Sun Sep 20 2020

AMZ250-252-254-256-210800-
/O.CON.KILM.GL.W.0013.000000T0000Z-200921T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
252 PM EDT Sun Sep 20 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT MONDAY...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 7 to 10 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 1 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
973 
WHUS72 KILM 210716
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
316 AM EDT Mon Sep 21 2020

AMZ254-211300-
/O.EXT.KILM.GL.W.0013.000000T0000Z-200921T1300Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
316 AM EDT Mon Sep 21 2020

...GALE WARNING NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Northeast winds 25 kt with gusts up to 35 kt, and seas 5
  to 7 ft.

* WHERE...Coastal waters from Little River Inlet to Murrells 
  Inlet SC out 20 nm.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ250-252-256-211530-
/O.CON.KILM.GL.W.0013.000000T0000Z-200921T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
316 AM EDT Mon Sep 21 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

* WHAT...Northeast winds 25 to 30 kt with gusts up to 35 kt, and 
  seas 7 to 10 ft.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 1 PM EDT this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

9
056 
WHUS72 KILM 211308
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
908 AM EDT Mon Sep 21 2020

AMZ254-211415-
/O.EXP.KILM.GL.W.0013.000000T0000Z-200921T1300Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
908 AM EDT Mon Sep 21 2020

...GALE WARNING HAS EXPIRED...

Small Craft Advisory now in effect.

$$

AMZ250-252-256-211700-
/O.CON.KILM.GL.W.0013.000000T0000Z-200921T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
908 AM EDT Mon Sep 21 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

* WHAT...Northeast winds 25 to 30 kt with gusts up to 35 kt, and 
  seas 7 to 10 ft.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 1 PM EDT this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
708 
WHUS72 KILM 211314
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
914 AM EDT Mon Sep 21 2020

AMZ250-252-256-211700-
/O.CON.KILM.GL.W.0013.000000T0000Z-200921T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
914 AM EDT Mon Sep 21 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

* WHAT...Northeast winds 25 to 30 kt with gusts up to 35 kt, and 
  seas 7 to 10 ft.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 1 PM EDT this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ254-212115-
/O.NEW.KILM.SC.Y.0064.200921T1314Z-200922T1800Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
914 AM EDT Mon Sep 21 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT TUESDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft.

* WHERE...Coastal waters from Little River Inlet to Murrells 
  Inlet SC out 20 nm.

* WHEN...Until 2 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Sep 20, 1:23 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 20, 1:23 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
123 AM EDT Sun Sep 20 2020

.SYNOPSIS...
Strong Canadian high pressure will build into the region through
early next week, with unseasonably cool and breezy conditions.
Strong wind-seas combined with hurricane swell will maintain
dangerous surf conditions and large seas offshore.

&&

.UPDATE...
No changes of note. The danger is the ocean and ocean's edge,
where strong wind-sea and hurricane swell are interacting.
Coastal flooding to bring high water tonight on area beaches, in
conjunction with fast moving swell energy, to produce swift
water run-up, and beachgoers could be caught off guard with
sneaker-waves given this, and the mix of wave energies coming in.

&&

.NEAR TERM /THROUGH TONIGHT/...
North to northeast winds from a high pressure system moving across
the northeast U.S. will continue to bring cooler fall-like
conditions with dry weather.  Skies will remain mostly cloudy before
beginning to break sometime this afternoon/evening heading into
Sunday.  Temperatures in the low to mid 70s continue this weekend,
which is between 10 to 15 degrees below normal for mid September.

For beach-goers this weekend, expect rough surf with dangerous
rip currents and high breaking waves.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Mid level ridging will remain to the west, moving little, will
help maintain high pressure basically centered along the
Appalachians. Pops remain essentially zero through the period
leaving below normal temperatures and somewhat blustery
conditions. I did make some minor adjustments to guidance due to
winds mainly to adjust overnight lows upward a bit.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Essentially no changes to the extended as mostly dry
conditions and temperatures trending back to climatology will be in
order. There appears to be slightly higher chances of some of the
residual moisture off of Beta moving across late in the period but
not enough to add pops at this point.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR through the 06Z TAF period. Breezy NNE winds early this
week due to strong sfc high pressure off to the N, gusting up
to 25 kt near the coast during the day, with slightly lower
winds inland. Some SCT low clouds expected late in the day
today, and no vsby restrictions along with dry wx. VFR continues
through mid week.

&&

.MARINE...
Today through Sunday Night...
Strong northeast winds 20 to 30 kts with gusts to near 35 kts
through at least Sunday night will be hazardous to small craft
and inexperienced mariners, and smaller isolated pockets of
gale conditions are possible between 10 and 20 NM from shore.
Seas are expected to be rough with significant wave heights as
high as 6 to 10 feet tonight increasing to 6 to 12 feet Sunday
into Sunday night. Rough surf can be expected for area beaches,
jetties, and near inlets. Main wind waves from the northeast
expected around 8 seconds with long period swell from the
southeast from distant tropical systems between 16 and 18
seconds.

Monday through Thursday...
Rugged conditions remain in the forecast for the marine
community early next week. The strong area of high pressure,
anchored to the northeast doesn't budge with strong northeast winds
of 25 knots or so Monday. The pattern does show some signs of
abating Tuesday with wind speeds dropping off below small craft
criteria. Significant wave heights will continue to reach at or near
double digits Monday gradually trending down by midweek with the
winds.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 6 AM EDT this morning through
     this evening for SCZ054-056.
     High Surf Advisory until 2 PM EDT Tuesday for SCZ054-056.
     Coastal Flood Advisory until noon EDT today for SCZ054-056.
     High Rip Current Risk from 6 AM EDT this morning through this
     evening for SCZ054-056.
NC...Beach Hazards Statement from 6 AM EDT this morning through
     this evening for NCZ106-108.
     High Surf Advisory until 2 PM EDT Tuesday for NCZ106-108-110.
     High Rip Current Risk from 6 AM EDT this morning through this
     evening for NCZ106-108-110.
     Coastal Flood Advisory until 1 PM EDT this afternoon for
     NCZ106-108-110.
     Coastal Flood Advisory until 4 PM EDT this afternoon for
     NCZ107.
MARINE...Small Craft Advisory until 7 PM EDT this evening for AMZ250-
     252-254-256.

&&

SYNOPSIS...ILM
UPDATE...MJC
NEAR TERM...MCK
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...MAS
MARINE...MCK/SHK
Hazardous weather outlook, Sep 19, 9:00 PM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
900 PM EDT Sat Sep 19 2020

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-210100-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
900 PM EDT Sat Sep 19 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-210100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
900 PM EDT Sat Sep 19 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In addition, gale conditions are possible Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-210100-
Coastal Pender-Coastal New Hanover-
900 PM EDT Sat Sep 19 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EDT SUNDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Surf Advisory.
   High Rip Current Risk.
   Beach Hazards Statement for Strong Longshore Current.

In addition, a High Surf Advisory may be necessary Sunday into
Monday. A high risk of rip currents is possible this weekend into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-210100-
Coastal Horry-Coastal Georgetown-
900 PM EDT Sat Sep 19 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Surf Advisory.
   High Rip Current Risk.
   Beach Hazards Statement for Strong Longshore Current.

A high risk of rip currents is possible this weekend into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-210100-
Coastal Brunswick-
900 PM EDT Sat Sep 19 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EDT SUNDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Surf Advisory.
   High Rip Current Risk.

In addition, a High Surf Advisory may be necessary Sunday into
Monday. A high risk of rip currents is possible this weekend into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-210100-
Inland New Hanover-
900 PM EDT Sat Sep 19 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Additional Coastal Flood Advisories will be needed over the next
several days during high tide cycles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:24 PM EDTBeach Hazards StatementILMNew Hanover, Pender24 hr
Sep 19, 8:24 PM EDTRip Current StatementILMBrunswick, New Hanover, Pender24 hr
Sep 19, 9:51 PM EDTRiver Flood WarningILMFlorence35 hr

Nearby

Gale Warnings in North Carolina, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.